Montana, 2007

Wildfire in Montana, August 19 to 25, 2007

August 19 to 25, 2007 · NWS BYZ · 1 event in 1 county or zone

A lightning strike at approximately 415pm in the Briarwood Subdivision, located 1 mile southeast of Billings, resulted in a wildfire that lasted several days. The main threat occurred during the afternoon hours as a result of gusty winds from the initial thunderstorm.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A lightning strike at approximately 415pm in the Briarwood Subdivision, located 1 mile southeast of Billings, resulted in a wildfire that lasted several days. The main threat occurred during the afternoon hours as a result of gusty winds from the initial thunderstorm. During the afternoon and overnight hours of the 19th and 20th, 350 homes and 1500 people were evacuated. The fire burned 804 acres and destroyed 1 home along with several outbuildings and vehicles. The fire fuels were brush, dense rangeland grasses, and ponderosa pine. The fire was not completely extinguished until August 25th.|(At the time of this report, lost property values were not available.)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 19, 12:44 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 19, 12:44 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
144 PM MDT SUN AUG 19 2007

.SHORT TERM...VALID FOR MON AND TUE...

FORECAST STILL ON TRACK FOR A WINDY NIGHT WITH THE POSSIBILITY OF
SEVERE THUNDERSTORMS THIS EVENING. A VERY STRONG NEGATIVE TILT
UPPER TROUGH CONTINUES TO SWING UP ACROSS IDAHO THIS AFTERNOON.
VERY LITTLE CLOUDS AHEAD OF THE SYSTEM ALLOWING IT TO HEAT UP
PRETTY WELL WITH STEEP LAPSE RATES IN PLACE. A FEW CELLS ALREADY
DEVELOPING SOUTH OF RED LODGE EARLY THIS AFTERNOON. A STRONG AREA
OF LIFT WITH THE WAVE WILL TRIGGER FAIRLY WIDE SPREAD AREA OF
THUNDERSTORMS OVER WESTERN ZONES LATER THIS AFTERNOON. MID LEVELS
WINDS LOOK TO INCREASE TO AROUND 50-55 KNOTS PROVIDING GOOD SHEAR
COMBINED WITH THE INSTABILITY AND VERY STRONG LIFT WILL PROBABLY
FORM A LINE OF SEVERE THUNDERSTORMS THAT WILL PUSH QUICKLY TO THE
EAST. SYNOPTIC SCALE WINDS BEHIND THE LINE OF THUNDERSTORMS WILL
LIKELY STAY UP THROUGH MOST OF THE NIGHT...ESPECIALLY AT RIDGE
TOPS...THUS WILL KEEP THE RED FLAG WARNING GOING THROUGH THE
NIGHT.

MUCH COOLER AND BREEZY TOMORROW ACROSS THE AREA. DEW POINTS LOOK TO
BE PRETTY LOW AND MAY GO LOWER FOR FIRE WEATHER CONCERNS. WILL
HOLD OFF ON ANY FIRE WEATHER HIGHLIGHTS AT THIS TIME...BUT WILL
HIGHLIGHT IN THE FORECAST. LATER SHIFTS WILL WANT TO TAKE A CLOSER
LOOK AT THIS. HAVE KEPT ISOLATED POPS IN FOR THE AFTERNOON WITH
SOME INSTABILITY AND WEAK WAVE IN THE AFTERNOON.

MONDAY NIGHT...NAM STRONGER WITH A WAVE THAT PUSHES ACROSS THE
AREA...GFS NOT AS STRONG. NAM PULL A SECONDARY COOL FRONT ACROSS
THE AREA AND IS PRETTY STRONG WITH IT...POSSIBLY OVERDONE. AT ANY
RATE ENOUGH UNCERTAINTY TO KEEP CURRENT ISOLATED POPS IN.

TUESDAY...ANOTHER COOL AND BREEZY DAY ACROSS THE AREA. HAVE KEPT
FORECAST DRY FOR NOW...BUT ANOTHER DAY WITH SOME WEAK
FORCING...BUT AIRMASS WILL BE VERY DRY. RASCH

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

ONLY MINOR ADJUSTMENTS TO THE GOING FORECAST. BUMPED UP
TEMPERATURES A FEW DEGREES IN THE LATER PORTION OF THE
FORECAST...PARTICULARLY OVERNIGHT LOWS...AS RIDGE TRIES TO
AMPLIFY OVER THE AREA. DIDNT GO TOO FAR IN THAT DIRECTION AS
ECMWF PUTS RIDGE AXIS FURTHER WEST THAN THE GFS KEEPING MOST OF
THE FORECAST AREA UNDER NORTHWEST FLOW. LOW POPS SEEM REASONABLE
DURING THE AFTERNOON AND EVENING HOURS LATE IN THE WEEK. OVERALL
PATTERN SHAPES UP AS COOLER WITH NORTHWEST FLOW MID
WEEK...TRANSITIONING TO MORE ZONAL OR POSSIBLY SOUTHWEST FLOW AS
RIDGE TRIES TO BUMP NORTHWARD INTO THE AREA AS DEEPENING PACIFIC
LOW MOVES SOUTH ALONG THE CANADIAN COAST BY THE WEEKEND. 850 MB
TEMPERATURES START OUT IN THE TEENS ON WEDNESDAY AND WARM TO
AROUND 30C BY SUNDAY AFTERNOON. THUS SHOULD SEE BELOW NORMAL
HIGHS IN THE UPPER 70S WEDNESDAY RISING BACK INTO THE LOWER TO
MID 90S BY THE END OF NEXT WEEKEND. CHAMBERS

&&

.AVIATION...

A STRONG UPPER LEVEL SYSTEM WILL CROSS THE REGION TONIGHT. A COLD
FRONT WILL MOVE THROUGH AT THE SURFACE WITH STRONG WESTERLY WINDS
BEHIND IT. AHEAD OF THE SYSTEM ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP. SOME OF THESE STORMS WILL CONTAIN
LARGE HAIL AND SEVERE WIND GUSTS. OUTSIDE OF THUNDERSTORMS...VFR
CONDITIONS ARE EXPECTED. STRONG WEST WINDS ALONG THE FRONT RANGE
MAY CREATE LLWS OVERNIGHT FOR AREAS WEST OF A SHERIDAN TO
BILLINGS TO LEWISTOWN. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 056/079 056/080 053/079 053/081 055/084 057/088 059/088
    50/N    20/B    02/T    22/T    20/U    00/U    00/U
LVM 046/076 051/077 043/075 042/074 044/083 049/085 049/085
    50/N    20/N    02/T    22/T    20/B    00/B    00/U
HDN 056/085 057/083 056/084 057/084 057/089 058/092 059/092
    50/N    20/B    02/T    22/T    20/U    00/U    00/U
MLS 060/079 055/081 054/082 055/082 057/086 057/086 060/086
    50/N    20/B    02/T    22/T    20/U    00/U    00/U
4BQ 061/083 055/082 053/084 057/082 058/085 057/088 061/088
    50/N    20/B    02/T    22/T    20/B    00/U    00/U
BHK 059/078 052/079 052/080 052/080 054/083 054/086 056/086
    40/N    20/B    00/B    02/T    20/B    00/U    00/U
SHR 056/081 051/080 050/083 052/084 052/085 052/090 054/090
    50/N    20/B    02/T    22/T    20/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT MONDAY FOR ZONES
      28>31-34>36-38>42-56>58-63>68.
     SEVERE THUNDERSTORM WATCH 617 IN EFFECT UNTIL 8 PM MDT THIS
      EVENING FOR ZONES 28-29-34-35-38>42-56-57-63>68.
WY...RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT MONDAY FOR ZONES
      98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 19, 2:10 PM MST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
310 PM MDT SUN AUG 19 2007

MTZ028>042-056>058-063>068-WYZ098-099-202115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
310 PM MDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG COLD FRONT WILL PUSH QUICKLY ACROSS THE AREA THIS
EVENING. AS IT DOES...IT WILL BRING STRONG WESTERLY WINDS OF 20 TO
30 MPH WITH GUSTS TO 45 MPH. IN ADDITION TO THESE
WINDS...SCATTERED THUNDERSTORMS...SOME WITH DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yellowstone

When
August 19, 3:15 PM MST to August 25, 11:59 PM MST
Where
Yellowstone forecast zone
Reported by
Emergency Manager

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54308.